Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 5, 1999, 12:05 AM CDT for Aurora County, Jerauld County, Sanborn County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 12:05 AM CDT (05:05 UTC)
- Expired
- Jun 5, 1999, 12:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Aurora County, SD, Jerauld County, SD, Sanborn County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:10 AM CDT | Tornado F1 | Woonsocket, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 11:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 050508 TORFSD SDC003-073-111-050530- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 AM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1230 AM CDT * AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 14 MILES SOUTHWEST OF LANE...OR ABOUT 13 MILES SOUTH OF WESSINGTON SPRINGS...MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... LANE...WOONSOCKET AROUND 1215 AM CDT THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR JERAULD COUNTY. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS &NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS. GILLISPIE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:40 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 4, 8:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT FRI JUN 4 1999 THIS MIGHT BE AS CLOSE TO THIS FCSTR COMES TO USING A MODEL AS IS... BUT RUC SEEMS TO BE NAILING DEVELOPING EVENT ON THE HEAD. VERY STG IMPULSE SEEN ON 6.7UM WV LOOP LIFTING INTO WRN NEBRASKA...AND ENTICING TREMENDOUS THUNDERSTORM DEVELOPMENT ACRS WRN NEBRASKA AND INTO SRN SD. RAOBS ACRS REGION ARE BASICALLY A LOADED GUN...WITH CAP ALLOWING SFC DWPTS WELL INTO LWR 70S...STLT SOUNDER SHOWING -11 TO -14C LI OVER MUCH OF CWA...AND FITS IN WELL WITH RAOBS. CAPES RANGE FM 2500-4000 J/KG...AND BRN SHEAR IS SCREAMING SUPERCELLULAR. SCARY ASPECT IS INDUCTION OF STG LLJ BY WRN PLAINS WAVE...ALREADY CRANKING UP TO 40 KTS ON FBY AND MRR PROF...BUT LOW LVL BOUNDARY SEEMS TO HAVE WORKED UP TO NR KFSD AT MID EVNG. CANNOT DISPUTE OBS...SO BASICALLY...WHAT HAPPENS TO CONVECTION AND SEVERITY IS PROBLEM FOR NIGHT. EXPECT ORGANIZED CONVECTION TO REMAIN TIED TO THE LLJ FOR THE MOST PART...FIRST RIDING THE CAP EDGE/BOUNDARY NNEWARD THIS EVENING...THEN MAKING THE BIG EWRD TURN AND EVENTUALLY SE BY MRNG. ATTM...I AM FAVORING ACTIVITY TO THE NORTH OF LST NIGHT WITH THE SLIGHTLY STRONGER CAP NOSING IN...WHICH WOULD IMPACT WRN AND NRN CWA...9V9...HON...BKX...MML...MWM MOST. THIS WAS GENERAL IDEA OF PREV FCST...SO ANY CHGS SHOULD NOT BE TOO SIGNIFICANT. THE WHOLE GAMUT OF SVR WX IS NOT OUT OF THE QUESTION...BUT WILL HAVE TO BE ESPECIALLY SENSITIVE TO TRACK OF HEAVY RAINS...IF ATTEMPT TO TRACK CLOSER TO MO RVR LATER...WITH GREATER FLOODING POTENTIAL IN THIS REGION. .FSD...NONE CHAPMAN
In the hours before
Local storm report, Jun 4, 9:57 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT FRI JUN 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM GREGORY SD 1 INCH HAIL
06/03/99 GREGORY DIME TO QUARTER SIZE HAIL
0145 AM 5 W LUCAS SD .88 INCH HAIL
06/03/99 GREGORY
0230 AM 1 W LAKE ANDES SD .75 INCH HAIL
06/03/99 CHARLES MIX
0300 AM BONESTEEL SD .75 INCH HAIL
06/03/99 GREGORY
0320 AM 1 W LAKE ANDES SD .75 INCH HAIL
06/03/99 CHARLES MIX
0345 AM 2 NE DANTE SD 1.5 INCH HAIL
06/03/99 CHARLES MIX
0350 AM 2 N AVON SD .88 INCH HAIL
06/03/99 BON HOMME
0410 AM 4 E AVON SD .75 INCH HAIL
06/03/99 BON HOMME
0435 AM 2 NW TABOR SD .75 INCH HAIL
06/03/99 BON HOMMEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Gregory | 31 min |
| Jun 4, 11:00 PM CDT | Tornado Warning | FSD | Gregory | 45 min |
| Jun 4, 11:05 PM CDT | Tornado Warning | FSD | Brule | 25 min |
| Jun 4, 11:25 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| Jun 4, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 47 min |
| Jun 5, 2:08 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Jun 5, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Union | 36 min |
| Jun 5, 4:39 PM CDT | Tornado Warning | FSD | Union | 36 min |
| Jun 5, 5:04 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 41 min |
| Jun 5, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jun 5, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 50 min |
| Jun 5, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| Jun 5, 6:27 PM CDT | Tornado Warning | FSD | Union | 33 min |
| Jun 5, 6:53 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 32 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.